Louisiana, 2017Tornado in Louisiana, May 12, 2017
May 12, 2017 · NWS LCH · 1 event in 1 county or zone
A weakening and broken line of showers and scattered embedded thunderstorms ahead of a front moved through the area. One thunderstorm produced a tornado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weakening and broken line of showers and scattered embedded thunderstorms ahead of a front moved through the area. One thunderstorm produced a tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 11, 10:59 PM CST, 4 hours 7 minutes earlier.
Area forecast discussion, May 11, 10:59 PM CST, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1159 PM CDT Thu May 11 2017
.AVIATION...
VFR ceilings will gradually decrease to MVFR ceilings through the
night tonight with a cold front approaching from the NW. The cold
front could trigger some showers and thunderstorms. This package
included thunderstorms for AEX and while it is possible for
thunderstorms to extend further south, was not confident enough to
include at the other sites at this time. The front is forecast to
clear AEX/BPT/LCH by 12Z and LFT/ARA by 16Z. Ceilings will improve
to VFR behind the passage of the front and winds will shift to the
NW.
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 84 68 83 62 / 30 70 40 10
LCH 82 70 85 64 / 10 50 40 10
LFT 84 72 85 67 / 10 40 60 20
BPT 83 71 88 64 / 20 50 30 10
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&
AVIATION...26
Hazardous weather outlook, May 11, 4:36 AM CST, 22 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
536 AM CDT Thu May 11 2017
LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
121045-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
536 AM CDT Thu May 11 2017
This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.
.DAY ONE...Today and Tonight
Scattered showers and thunderstorms will be possible mainly across
southeast Texas. There will be a low risk for a few isolated
severe storms, with the primary threats being small hail and gusty
winds. Occasional to frequent cloud-to-ground lightning strikes
will be possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
An upper level low will progress eastward Friday as a cold front
at the surface moves through the area. Ahead of the front, showers
and thunderstorms will become more numerous across the area. A few
isolated severe thunderstorms may be possible in the afternoon,
especially in our eastern zones. Primary severe threats will be
small hail and gusty winds.
In addition, storms will be capable of producing occasional to
frequent cloud to ground lightning and heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Friday afternoon.
GMZ430-432-435-450-452-455-470-472-475-121045-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
536 AM CDT Thu May 11 2017
This Hazardous Weather Outlook is for portions of Gulf of Mexico.
.DAY ONE...Today and Tonight
No hazardous weather is expected today and tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Scattered to numerous showers and storms will develop over the
coastal waters Friday as a cold front moves through the area. A
few strong storms will be possible, mainly during the day Friday
into Friday evening. The primary risks with these stronger storms
will be strong wind gusts and small hail.
In addition, storms will produce occasional to frequent cloud to
water lightning and heavy rainfall capable of reducing
visibilities to one mile or less.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, May 12, 12:55 AM CST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
155 AM CDT FRI MAY 12 2017
TXZ180-201-120745-
Hardin TX-Tyler TX-
155 AM CDT FRI MAY 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TYLER AND NORTHEASTERN
HARDIN COUNTIES UNTIL 245 AM CDT...
At 155 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Wildwood, moving east at 40 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
This strong thunderstorm will be near...
Wildwood around 205 AM CDT.
Warren and Village Mills around 210 AM CDT.
Fred around 230 AM CDT.
Spurger around 235 AM CDT.
Other locations impacted by this storm include Ivanhoe and Hillister.
LAT...LON 3083 9418 3082 9419 3080 9418 3079 9415
3077 9413 3073 9414 3069 9413 3069 9409
3066 9409 3066 9407 3064 9405 3062 9408
3058 9409 3052 9407 3047 9409 3049 9454
3071 9459
TIME...MOT...LOC 0655Z 260DEG 33KT 3058 9456
13Special weather statement, May 12, 2:13 AM CST, 53 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
313 AM CDT FRI MAY 12 2017
LAZ030-TXZ259>262-120900-
Beauregard LA-Southern Newton TX-Northern Newton TX-
Northern Jasper TX-Southern Jasper TX-
313 AM CDT FRI MAY 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BEAUREGARD PARISH...
SOUTHWESTERN NEWTON AND EAST CENTRAL JASPER COUNTIES UNTIL 400 AM
CDT...
At 312 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Kirbyville to near Call to 6 miles northwest of
Buna. Movement was east at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Kirbyville, Call, Wrights Settlement, Devils Pocket, Trout Creek,
Bivens, Bancroft, Old Salem and Bleakwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3049 9408 3051 9408 3053 9407 3054 9407
3055 9409 3056 9409 3070 9401 3071 9355
3059 9359 3040 9377 3048 9409
TIME...MOT...LOC 0812Z 267DEG 29KT 3066 9392 3058 9396 3049 9405
13Special weather statement, May 12, 2:35 AM CST, 31 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
335 AM CDT FRI MAY 12 2017
TXZ180-201-259-261-120900-
Hardin TX-Northern Jasper TX-Southern Jasper TX-Tyler TX-
335 AM CDT FRI MAY 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TYLER...NORTHEASTERN
HARDIN AND SOUTHEASTERN JASPER COUNTIES UNTIL 400 AM CDT...
At 335 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles south of Mt. Union to near Caney Head.
Movement was east at 40 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Buna, Fred and Caney Head.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3066 9422 3062 9388 3035 9390 3043 9442
TIME...MOT...LOC 0835Z 270DEG 33KT 3057 9402 3042 9421
13
Tornado, Beauregard
- When
- May 12, 3:06 AM CST to 3:12 AM CST
- Where
- Beauregard County, 1.78 mi E of Fields to 3.94 mi NW of Oretta
- Rating
- EF1
- Path length
- 3.04 mi
- Path width
- 267 yd
- Property damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.570, -93.570
The tornado started in the forest southwest of Raymond Spike Rd, then crossed |Raymond Spikes Rd at a sharp bend where the tornado was at its widest point. |The tornado continued on just to the north of the road where it crossed HWY 109. To the west of HWY 109 the tornado damaged numerous trees and a power pole. After crossing 109 the tornado started weakening and making a southwest turn towards Lucy Ln. where the tornado damaged more trees and a power pole. One of the trees caused severe damage to a barn after falling onto it along Lucy Lane. The maximum estimated wind were 105 MPH.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Mississippi, May 12, 2017$130,000 · 1 in hail · 4 events
- Tornadoes and Hail in Louisiana, May 12, 20172 injured · $10,000 · EF1 · 17 events
- Damaging Winds in Alabama, May 12, 2017$49,000 · 61 kt wind · 4 events
- Flooding in West Virginia, May 12, 2017$43,000 · 3 events
- Tornado and Hail in Tennessee, May 12, 2017EF0 · 9 events
- Damaging Winds in Florida, May 12, 2017$5,000 · 55 kt wind · 9 events
- Hail and Damaging Winds in Montana, May 12, 20171 in hail · 8 events
- High Wind in Idaho, May 12, 2017$100 · 56 kt wind · 5 events
- Hail and Damaging Wind in South Carolina, May 12, 201750 kt wind · 2 events
- Heavy Rain in Hawaii, May 12, 20171 event
- Damaging Wind in Mississippi, May 12, 2017$5,000 · 52 kt wind · 1 event
- Damaging Wind in Alabama, May 12, 2017$2,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701976.